Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 458, NWS Des Moines, IA

October 29, 2004Lucas County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 29, 2004, 5:40 PM CDT for Lucas County, Warren County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 5:40 PM CDT (22:40 UTC)
Expired
Oct 29, 2004, 6:15 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Lucas County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 2:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 292240
SVRDMX
IAC117-181-292315-
/X.NEW.KDMX.SV.W.0023.041029T2240Z-041029T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA.
  EASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 615 PM CDT.

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES EAST OF OSCEOLA...OR 35 MILES SOUTH OF
  DES MOINES...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LACONA BY 555 PM CDT.
  NEAR MILO BY 600 PM CDT.
  5 MILES SOUTHEAST OF SANDYVILLE BY 610 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900
PM CDT FRIDAY EVENING FOR IOWA.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4132 9360 4117 9369 4116 9356 4097 9356
      4100 9333 4149 9335

$$

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:15 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 29, 2:15 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT FRI OCT 29 2004

.DISCUSSION...
MAIN FOCUS EARLY ON IS TIMING/DEVELOPMENT OF STORMS ASSOCIATED WITH
FRONTAL SYSTEM MOVING THROUGH THE AREA.  THEN TOMORROW WOUND UP SFC
LO AND STRONG WIND FIELD SHOULD PUSH MUCH OF THE STATE INTO AN
ADVISORY.

CURRENTLY THE BATTLE IS BETWEEN AVAILABLE MOISTURE AND ASSOCIATED
DYNAMICAL FIELDS.  LOOK AT SPC PAGE DYNAMICS TRENDING WELL HOWEVER
AS FRONTAL SYSTEM CONTINUES TO MOVE RAPIDLY EWRD SOME NEGATIVE
FACTORS THERE.  ALSO HINT OF DVLPMNT NORTH OF SFC LO AND INTO DEEPER
MOISTURE TO OUR SOUTH COULD LEAVE DSM CWA ALMOST DRY.  LTST SHORT
TERM MODEL RUNS CONTINUE TO ADJUST FOR NEGATIVE FACTORS AND PUSH
DEVELOPMENT FARTHER EAST OF PREVIOUS RUNS.

LOOKING INTO LATER PERIODS SOME WRAPAROUND EXPECTED OVERNIGHT WITH
MAJORITY OF THE STATE REMAINING DRY.  MORE CONCERN IS WIND AS SFC LO
REALLY WINDS UP WITH STRONG WIND FIELD ALOFT AND GOOD MIXING.  ALSO
HIGH WIND PROCEDURES SUGGEST FACTORS THERE TO MEET ADVISORY CRITERIA.
WILL ISSUE ADVISORY FOR ABOUT NORTHERN TWO THIRDS OF THE STATE FOR
SATURDAY.  EXPECT CAA WILL KEEP TEMPERATURES DOWN THOUGH HAVE TO
WATCH WITH POSITION OF SFC LO KEEPING WINDS WESTERLY MAY NOT BE A
COOLING EFFECT.  ON SUNDAY NIGHT VERY LATE SRN SYSTEM BEGINS TO
AFFECT STATE WITH MOST LIKELY PERIOD OF RAIN DURING THE DAY MONDAY
AS LARGE FAIRLY PHASED UPPER TROF MOVES ACRS THE COUNTRY.  DESPITE
DRY FORECAST IN OUTER PERIODS MODELS CONTINUE TO SHOW CLOSED LOW IN
SRN BRANCH WONDERING WHAT AFFECT THAT WILL HAVE ON OUR WEATHER.
GUIDANCE TEMPS LOOK GOOD WITH SOME ADJUSTMENTS FOR CLOUDS AND OR
LACK THERE OF.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY SATURDAY NORTH OF A
LINE FROM DENISON TO DES MOINES TO MONTEZUMA.

&&

FORSTER
Hazardous weather outlook, Oct 29, 1:14 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CDT FRI OCT 29 2004

IAZ057>059-070>072-081-082-092-093-301100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...
WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED
TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT.
EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 40 AND 45 MPH...WITH WINDS
DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-301100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WINNEBAGO-
WORTH-WRIGHT-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
ALONG AND NORTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS
BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO
QUARTER SIZE. AN ISOLATED TORNADO IS POSSIBLE...MAINLY EARLY
IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30
AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW
GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON.
WINDS WILL DIMINISH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY.

IAZ073>075-083>086-094>097-301100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-WAPELLO-
WARREN-WAYNE-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH OF INTERSTATE 80...AND EAST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM 5 TO 9 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS
BETWEEN 60 AND 80 MPH...WITH A LESSOR THREAT OF LARGE HAIL UP TO
QUARTER SIZE. AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY EARLY
IN THE STORM DEVELOPMENT. EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30
AND 40 MPH...WITH WINDS DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SUSTAINED WINDS OF 20
TO 30 MPH WITH GUSTS TO 40 MPH ARE LIKELY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 9 PM TODAY.

IAZ004-005-015-023-024-033>035-044>047-301100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-
114 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
NORTH OF U.S. HIGHWAY 30...AND WEST OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 TO 7 PM
TODAY. THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS...
WITH A LESSOR THREAT OF LARGE HAIL UP TO PENNY SIZE. AN ISOLATED
TORNADO CANNOT BE RULED OUT...MAINLY EARLY IN THE STORM DEVELOPMENT.
EXPECT WIND GUSTS THIS AFTERNOON BETWEEN 30 AND 40 MPH...WITH WINDS
DIMINISHING SOMEWHAT THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY SATURDAY. EXPECT A FEW
GUSTS BETWEEN 40 AND 50 MPH FROM MID MORNING INTO THE AFTERNOON.
WINDS WILL DIMINISH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 AND 7 PM TODAY.

MYERS/KINNEY

In the hours before

Special weather statement, Oct 29, 2:53 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT FRI OCT 29 2004

IAZ004>007-015>017-023>028-034>039-045>050-057>062-070>075-081>086-
092>097-300200-

TORNADO WATCH #869 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BLACK HAWK            BOONE
  BREMER                BUTLER                CALHOUN
  CARROLL               CASS                  CERRO GORDO
  CLARKE                DALLAS                DAVIS
  DECATUR               EMMET                 FRANKLIN
  GREENE                GRUNDY                GUTHRIE
  HAMILTON              HANCOCK               HARDIN
  HUMBOLDT              JASPER                KOSSUTH
  LUCAS                 MADISON               MAHASKA
  MARION                MARSHALL              MONROE
  PALO ALTO             POCAHONTAS            POLK
  POWESHIEK             RINGGOLD              STORY
  TAMA                  TAYLOR                UNION
  WAPELLO               WARREN                WAYNE
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 5:10 PM CDTTornado WarningDMXDecatur35 min
Oct 29, 5:21 PM CDTTornado WarningDMXClarke39 min
Oct 29, 5:43 PM CDTSevere Thunderstorm WarningDMXStory17 min
Oct 29, 5:57 PM CDTSevere Thunderstorm WarningDMXMarion33 min
Oct 29, 5:59 PM CDTSevere Thunderstorm WarningDMXHardin16 min
Oct 29, 6:27 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.